Kentucky, 2004

Wildfire in Kentucky, February 19 to 28, 2004

February 19 to 28, 2004 · NWS PAH · 22 events in 22 counties and zones

A dry weather pattern during the mid and latter part of the month set the stage for grass and brush fires. 11 inch of rain fell from the 7th through the end of the month.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A dry weather pattern during the mid and latter part of the month set the stage for grass and brush fires. At Paducah, only .11 inch of rain fell from the 7th through the end of the month. The largest fire consumed about 500 acres of brush and grass near Central City in Muhlenberg County on the 25th. The fire occurred off of U.S. Highway 431 about a mile south of Central City. The fire came within 100 yards of a subdivision, but no houses were damaged. Firefighters from across the county battled the blaze for 8 hours. A grass and woods fire in Calloway County burned 20 acres on the 19th. The biggest outbreak of fires occurred on the 28th, when at least 20 fires were reported in far western Kentucky. The largest was a field fire in Marshall County that burned about 25 acres, and all 10 fire departments in the county were required to suppress it. A small barn and two sheds burned, but a row of houses and a shed containing antique cars were saved.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 19, 3:48 AM CST, 6 hours 12 minutes earlier.

Area forecast discussion, Feb 19, 3:48 AM CST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR HEADER TIME AND DATE
NATIONAL WEATHER SERVICE PADUCAH KY
348 AM CST THU FEB 19 2004

.DISCUSSION...
CURRENT FORECAST PACKAGE IN DECENT SHAPE. DUE TO LACK OF MOISTURE
AND THE TRACK OF THE SURFACE AND UPPER LOW FORECAST TO BE FURTHER
NORTH AND WEST THAN PREVIOUS RUNS...MODELS CONTINUE TO SLOWLY BACK
OFF ON POPS AND QPF WITH APPROACHING SYSTEM. THEREFORE WILL NOT GO
ABOVE CHC POPS ON FRIDAY. NGM/GFS SIMILAR IN TIMING OF FROPA WITH
ETA A LITTLE QUICKER. STABILITY INDICES HAVE BACKED OFF...ESPECIALLY
LIFTED INDEX AND K INDEX...BUT SINCE MID LEVEL LAPSE RATES ARE STILL
>6 C/KM...WILL MENTION ISOLATED THUNDER. FRIDAY NIGHT EXPECT A CHC
OF DRIZZLE IN THE WRAP-AROUND MOISTURE...BUT SINCE OMEGA WILL BE
OVER THE EASTERN THIRD OF THE CWA BY 12Z SATURDAY...WILL ONLY
MENTION LIGHT RAIN THERE. WITH A WNW COMPONENT TO THE UPPER WINDS IN
THE  WAKE OF THIS SYSTEM...NOT EXPECTING MUCH IN THE WAY OF A COOL
DOWN. HIGH PRESSURE WILL BUILD ACROSS THE REGION ON SATURDAY. WILL
MAKE NO CHANGES BEYOND 5TH PERIOD.

MAV MOS TEMPS SLIGHTLY COOLER THAN FWC MOS...SO WILL GO WITH A
COMPROMISE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
KY...NONE.
MO...NONE.

&&

JAP
Hazardous weather outlook, Feb 19, 4:26 AM CST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
426 AM CST THU FEB 19 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-201100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
426 AM CST THU FEB 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON FRIDAY...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 wildfire. Local standard time, as filed.

Wildfire, Calloway

When
February 19, 10:00 AM CST to February 28, 7:00 PM CST
Where
Calloway forecast zone
Reported by
NEWSPAPER
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Wildfire, Ballard

When
February 20, 10:00 AM CST to February 28, 7:00 PM CST
Where
Ballard forecast zone
Reported by
NEWSPAPER
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Wildfire, Caldwell

When
February 20, 10:00 AM CST to February 28, 7:00 PM CST
Where
Caldwell forecast zone
Reported by
NEWSPAPER
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Wildfire, Carlisle

When
February 20, 10:00 AM CST to February 28, 7:00 PM CST
Where
Carlisle forecast zone
Reported by
NEWSPAPER
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Wildfire, Christian

When
February 20, 10:00 AM CST to February 28, 7:00 PM CST
Where
Christian forecast zone
Reported by
NEWSPAPER
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Wildfire, Crittenden

When
February 20, 10:00 AM CST to February 28, 7:00 PM CST
Where
Crittenden forecast zone
Reported by
NEWSPAPER
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Wildfire, Daviess

When
February 20, 10:00 AM CST to February 28, 7:00 PM CST
Where
Daviess forecast zone
Reported by
NEWSPAPER
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Wildfire, Fulton

When
February 20, 10:00 AM CST to February 28, 7:00 PM CST
Where
Fulton forecast zone
Reported by
NEWSPAPER
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Wildfire, Graves

When
February 20, 10:00 AM CST to February 28, 7:00 PM CST
Where
Graves forecast zone
Reported by
NEWSPAPER
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Wildfire, Henderson

When
February 20, 10:00 AM CST to February 28, 7:00 PM CST
Where
Henderson forecast zone
Reported by
NEWSPAPER
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Wildfire, Hickman

When
February 20, 10:00 AM CST to February 28, 7:00 PM CST
Where
Hickman forecast zone
Reported by
NEWSPAPER
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Wildfire, Hopkins

When
February 20, 10:00 AM CST to February 28, 7:00 PM CST
Where
Hopkins forecast zone
Reported by
NEWSPAPER
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Wildfire, Livingston

When
February 20, 10:00 AM CST to February 28, 7:00 PM CST
Where
Livingston forecast zone
Reported by
NEWSPAPER
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Wildfire, Lyon

When
February 20, 10:00 AM CST to February 28, 7:00 PM CST
Where
Lyon forecast zone
Reported by
NEWSPAPER
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Wildfire, Marshall

When
February 20, 10:00 AM CST to February 28, 7:00 PM CST
Where
Marshall forecast zone
Reported by
NEWSPAPER
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Wildfire, McCracken

When
February 20, 10:00 AM CST to February 28, 7:00 PM CST
Where
McCracken forecast zone
Reported by
NEWSPAPER
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Wildfire, McLean

When
February 20, 10:00 AM CST to February 28, 7:00 PM CST
Where
McLean forecast zone
Reported by
NEWSPAPER
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Wildfire, Muhlenberg

When
February 20, 10:00 AM CST to February 28, 7:00 PM CST
Where
Muhlenberg forecast zone
Reported by
NEWSPAPER
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Wildfire, Todd

When
February 20, 10:00 AM CST to February 28, 7:00 PM CST
Where
Todd forecast zone
Reported by
NEWSPAPER
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Wildfire, Trigg

When
February 20, 10:00 AM CST to February 28, 7:00 PM CST
Where
Trigg forecast zone
Reported by
NEWSPAPER
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Wildfire, Union

When
February 20, 10:00 AM CST to February 28, 7:00 PM CST
Where
Union forecast zone
Reported by
NEWSPAPER
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Wildfire, Webster

When
February 20, 10:00 AM CST to February 28, 7:00 PM CST
Where
Webster forecast zone
Reported by
NEWSPAPER
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383679, 5383572, 5383678, 5383680, 5383681, 5383682, 5383683, 5383684, 5383685, 5383686, 5383687, 5383688, 5383689, 5383690, 5383691, 5383692, 5383693, 5383694, 5383695, 5383696, 5383697, 5383698.